Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 2003;41(7):963-7.

Arsenic toxicity from homeopathic treatment.

Author information

  • 1School of Environmental Studies, Jadavpur University, Kolkata, India. dcsoesju@vsnl.com

Abstract

Homeopathic medicine is commonly believed to be relatively harmless. However, treatment with improperly used homeopathic preparations may be dangerous.

CASE REPORTS:

Case 1 presented with melanosis and keratosis following short-term use of Arsenic Bromide 1-X followed by long-term use of other arsenic-containing homeopathic preparations. Case 2 developed melanotic arsenical skin lesions after taking Arsenicum Sulfuratum Flavum-1-X (Arsenic S.F. 1-X) in an effort to treat his white skin patches. Case 3 consumed Arsenic Bromide 1-X for 6 days in an effort to treat his diabetes and developed an acute gastrointestinal illness followed by leukopenia, thrombocytopenia, and diffuse dermal melanosis with patchy desquamation. Within approximately 2 weeks, he developed a toxic polyneuropathy resulting in quadriparesis. Arsenic concentrations in all three patients were significantly elevated in integument tissue samples. In all three cases, arsenic concentrations in drinking water were normal but arsenic concentrations in samples of the homeopathic medications were elevated.

CONCLUSION:

Arsenic used therapeutically in homeopathic medicines can cause clinical toxicity if the medications are improperly used.

PMID:
14705842
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk